Alert archive / Minnesota / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Sioux Falls, SD

June 13, 2022Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Jun 13, 2022, 9:12 AM CDT for Cottonwood County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2022, 9:12 AM CDT (14:12 UTC)
Expired
Jun 13, 2022, 1:15 PM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS53 KFSD 131412
FFWFSD
MNC033-131715-
/O.NEW.KFSD.FF.W.0001.220613T1412Z-220613T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
912 AM CDT Mon Jun 13 2022

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southern Cottonwood County in southwestern Minnesota...

* Until 1215 PM CDT.

* At 912 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mountain Lake, Jeffers, Storden and Delft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4385 9546 4387 9546 4389 9546 4392 9546
      4395 9546 4399 9546 4411 9510 4411 9509
      4395 9493

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Schumacher
4 follow-up statements
669 
WGUS73 KFSD 131453
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
953 AM CDT Mon Jun 13 2022

MNC033-131715-
/O.CON.KFSD.FF.W.0001.000000T0000Z-220613T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-
953 AM CDT Mon Jun 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT THIS 
AFTERNOON FOR SOUTHERN COTTONWOOD COUNTY...

At 953 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The heaviest rainfall is currently 
occurring south of Storden and will be moving toward Hwy 71 near 
Delft by 10 AM. Between 2 and 5 inches of rain have fallen. The 
expected rainfall rate is 1 to 2 inches in 1 hour. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mountain Lake, Jeffers, Storden and Delft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4385 9546 4387 9546 4389 9546 4392 9546
      4395 9546 4399 9546 4411 9510 4411 9509
      4395 9493

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Schumacher
296 
WGUS73 KFSD 131620
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1120 AM CDT Mon Jun 13 2022

MNC033-131715-
/O.CON.KFSD.FF.W.0001.000000T0000Z-220613T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-
1120 AM CDT Mon Jun 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT THIS 
AFTERNOON FOR SOUTHERN COTTONWOOD COUNTY...

At 1120 AM CDT, Doppler radar indicated between 2 and 5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include areas 
between Mountain Lake, Talcot Lake, Storden, Jeffers, and Delft.

Flooding could affect the Little Cottonwood River and the Watonwan 
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4385 9546 4387 9546 4389 9546 4392 9546
      4395 9546 4399 9546 4411 9510 4411 9509
      4395 9493

FLASH FLOOD...RADAR INDICATED

$$

Gillispie
387 
WGUS53 KFSD 131712
FFWFSD
MNC033-131815-
/O.EXT.KFSD.FF.W.0001.000000T0000Z-220613T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1212 PM CDT Mon Jun 13 2022

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  Southern Cottonwood County in southwestern Minnesota...

* Until 115 PM CDT.

* At 1212 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly. Even though the rains have ended, runoff from the earlier 
  rains continues to make its way into area streams and rivers.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include the 
  Little Cottonwood River near Jeffers and the Watonwan River around 
  Delft and Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4385 9546 4387 9546 4389 9546 4392 9546
      4395 9546 4399 9546 4411 9510 4411 9509
      4395 9493

FLASH FLOOD...RADAR INDICATED

$$

Gillispie
234 
WGUS73 KFSD 131809
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
109 PM CDT Mon Jun 13 2022

MNC033-131819-
/O.EXP.KFSD.FF.W.0001.000000T0000Z-220613T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-
109 PM CDT Mon Jun 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 115 PM CDT THIS AFTERNOON FOR 
SOUTHERN COTTONWOOD COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4385 9546 4399 9546 4411 9510 4411 9509
      4395 9493

$$

Gillispie

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:13 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 13, 6:13 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
613 AM CDT Mon Jun 13 2022

.SHORT TERM...(Today and Tonight)
Issued at 304 AM CDT Mon Jun 13 2022

KEY MESSAGES:
1. Convection lingers a bit through Monday morning.
2. Very hot conditions likely Monday.
3. Lingering heat Tuesday, then overnight rain.
4. "Cooler" midweek with dry conditions.
5. The heat returns for next weekend.

THIS MORNING: MCS gradually weakening this morning as it moves
towards the Minnesota state line.  This MCS will eventually take
more of an easterly turn, but given recent trends, is beginning to
struggle.  Elsewhere, signals of increasing 850mb warm advection are
appearing with additional convection forming near the Missouri
River, and then across central South Dakota.  This elevated
convection could pose an isolated risk for large hail and strong
downburst winds should updrafts collapse, but effective shear is
rather poor so widespread severe isn't as likely.  Will need to
watch portions of the Highway 14 corridor for wake low winds, as
high easterly winds have been observed further west.

TODAY: Anticipating some convection to linger into the mid-
morning hours given persistent low-lvl convergence. The RAP is
indicating that this scattered activity could continue well into
the morning, though it is the only solution to advertise this
possibility.  The story for today though should be the rapid
increase in surface dew points and surging high temperatures later
this afternoon. Currently indications point to dew points along a
slowly northeastward advancing warm front to climb into the low
to even middle 70s. With temperatures well into the 90s, heat
index values climb between 100- 107 in most areas. The one
questionable area could be in the far northeastern portions of the
CWA where the front may just reach the area later in the
afternoon. Will expand the heat advisory across the remaining
portions of the CWA.

TONIGHT: An advancing cold front reaches the western CWA after
midnight tonight. Persistent mixy and gusty southwest winds really
prevent much fall in temperatures tonight ahead of the boundary.
Lows may struggle to fall below 80 degrees, with 60s and 70s in in
the post frontal airmass.

.LONG TERM...(Tuesday through Sunday)
Issued at 304 AM CDT Mon Jun 13 2022

TUESDAY: The latest guidance slides the cold front into northwest
Iowa by daybreak Tuesday. A rapid warmup is likely in the morning
with early highs in the upper 80s to lower 90s along and east of
a line from Yankton to Marshall. Temperatures warm into the lower
80s further west by the afternoon.

TUESDAY NIGHT-WEDNESDAY:  Elevated post frontal convection will form
Tuesday evening into Wednesday morning, mainly impacting areas
southeast of a Yankton to Marshall line.  At this point, the risks
for severe storms continue to look low. Temperatures on Wednesday
remain near normal with a breezy and drier westerly wind.

THURSDAY-FRIDAY:  Cooler and dry conditions are likely to finish the
work week.  Mid-lvl heights begin to build to our west, and this
will keep us under the influence of Great Lakes high pressure.

SATURDAY-SUNDAY: Those rising heights continue to increase and the
ridge axis slides east of I-29 for the upcoming weekend.  This will
open up the area to stronger southwesterly flow, strong thermal
advection and a high likelihood of seeing high temperatures well
into the 90s again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 611 AM CDT Mon Jun 13 2022

Bit of a messy aviation forecast for the upcoming 6 hours as
series of MCVs move eastward and we're stuck in the cool easterly
outflow. This may result in a few hours of MVFR stratus and
lingering sprinkles or showers.

We should eventually turn towards VFR ceilings by mid-day with
increasing southeasterly surface flow.

Tonight, a fairly impressive setup for LLWS is likely to develop
within the axis of the SW low level jet. High based clouds
approach towards the end of the TAF period as a surface front
moves east.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for SDZ038>040-050-052>071.

MN...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for MNZ071-072-080-081-089-090-097-098.

IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jun 13, 4:31 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
431 AM CDT Mon Jun 13 2022

IAZ014-021-022-031-032-NEZ014-140945-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
431 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

Temperatures will warm well into the 90s with heat index values
peaking between 100 and 108 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

Heat and humidity will return next weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-140945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay-Union-
431 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms may linger into mid-morning.

Temperatures today will warm into the 90s with heat index values
peaking between 100 and 107 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday night into Wednesday
morning. Severe storms are not anticipated.

Heat and humidity will return next weekend, as temperatures climb
back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 13, 3:39 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND GST     2 WSW BROOKINGS         44.30N 96.82W
06/13/2022  M51 MPH          BROOKINGS          SD   ASOS

&&

MM
Local storm report, Jun 13, 3:43 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     NON-TSTM WND GST 9 E HITCHCOCK           44.63N 98.22W
06/13/2022  M51 MPH          BEADLE             SD   MESONET

&&

MM
Local storm report, Jun 13, 4:00 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     NON-TSTM WND GST 4 NNW WOLSEY            44.46N 98.50W
06/13/2022  E53 MPH          BEADLE             SD   PUBLIC

&&

MM
Local storm report, Jun 13, 4:11 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     1 NNW CHAMBERLAIN       43.82N 99.33W
06/13/2022  M60 MPH          BRULE              SD   MESONET

            PERSONAL WEATHER STATION.

&&

AK
Local storm report, Jun 13, 4:29 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 SW SPIRIT LAKE        43.41N 95.13W
06/13/2022  M0.75 INCH       DICKINSON          IA   PUBLIC

&&

AK
Local storm report, Jun 13, 4:30 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND GST     PLANKINTON              43.71N 98.48W
06/13/2022  M65 MPH          AURORA             SD   MESONET

            PERSONAL WEATHER STATION.

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:06 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles39 min
Jun 13, 9:41 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min

Nearby

Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.